Annali di Matematica Pura ed Applicata

, Volume 183, Issue 1, pp 79–95 | Cite as

Regular selections for multiple-valued functions

  • Camillo De LellisEmail author
  • Carlo Romano GrisantiEmail author
  • Paolo TilliEmail author


Given a multiple-valued function f, we deal with the problem of selecting its single-valued branches. This problem can be stated in a rather abstract setting considering a metric space E and a finite group G of isometries of E. Given a function f, which takes values in the equivalence classes of E/G, the problem consists of finding a map g with the same domain as f and taking values in E, such that at every point t the equivalence class of g(t) coincides with f(t).

If the domain of f is an interval, we show the existence of a function g with these properties which, moreover, has the same modulus of continuity of f. In the particular case where E is the product of Q copies of ℝ n and G is the group of permutations of Q elements, it is possible to introduce a notion of differentiability for multiple-valued functions. In this case, we prove that the function g can be constructed in such a way to preserve C k regularity.

Some related problems are also discussed.


Equivalence Class Related Problem Finite Group Abstract Setting Regular Selection 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Almgren, Jr., F.J.: Dirichlet’s problem for multiple-valued functions and the regularity of mass minimizing integral currents. In: Minimal Submanifolds and Geodesics (Proc. Japan–United States Sem., Tokyo, 1977), pp. 1–6. Amsterdam, New York: North–Holland 1979 Google Scholar
  2. 2.
    Almgren, Jr., F.J.: Approximation of rectifiable currents by Lipschitz Q valued functions. In: Seminar on minimal submanifolds, ed. by E. Bombieri. Ann. Math. Stud. 103, 243–259. Princeton: Princeton University Press 1983 Google Scholar
  3. 3.
    Almgren, F.J.: Q valued functions minimizing Dirichlet’s integral and the regularity of area minimizing rectifiable currents up to codimension two. Bull. Am. Math. Soc., New Ser. 8, 327–328 (1983) Google Scholar
  4. 4.
    Almgren, F.J.: Deformation and multiple–valued functions. In: Geometric measure theory and the calculus of variations (Arcata, Calif., 1984), ed. by W.K. Allard, F.J. Almgren. Proc. Symp. Pure Math. 44, 29–130. Providence, R.I.: Amer. Math. Soc. 1986 Google Scholar
  5. 5.
    Almgren, F.J., Super, B.: Multiple-valued functions in the geometric calculus of variations. In: Variational methods for equilibrium problems of fluids (Trento, 1983). Astérisque 118, 13–32 (1984) MathSciNetzbMATHGoogle Scholar
  6. 6.
    Ambrosio, L., Gobbino, M., Pallara, D.: Approximation problems for curvature varifolds. J. Geom. Anal. 8, 1–19 (1998) MathSciNetzbMATHGoogle Scholar
  7. 7.
    Ambrosio, L., Tilli, P.: Selected topics on “Analysis in Metric Spaces”. Scuola Normale Superiore, Pisa (2000). In press Google Scholar
  8. 8.
    De Giorgi, E.: Introduzione ai problemi con discontinuità libere. In: Symmetry in nature: a volume in honour of L. A. Radicati di Brozolo, I. Scuola Normale Superiore, Pisa, 265–285 (1989) Google Scholar
  9. 9.
    De Giorgi, E.: Free discontinuity problems in calculus of variations. In: Frontiers of pure and applied mathematics, a collection of papers dedicated to J. L. Lions on the occasion of his 60th birthday, ed. by R. Dautray, pp. 55–62. Amsterdam: North–Holland 1991 Google Scholar
  10. 10.
    Federer, H.: Geometric measure theory. Berlin: Springer 1969 Google Scholar
  11. 11.
    Grisanti, C.R.: On a functional depending on curvature and edges. Rend. Semin. Mat. Univ. Padova 105 (2001) Google Scholar
  12. 12.
    Hutchinson, J.E.: C 1,α multiple function regularity and tangent cone behaviour for varifolds with second fundamental form in L p. In: Geometric measure theory and the calculus of variations (Arcata, Calif., 1984), ed. by W.K. Allard, F.J. Almgren. Proc. Symp. Pure Math. 44, 281–306. Providence: Ann. Math. Soc. 1986 Google Scholar
  13. 13.
    Mantegazza, C.: Curvature Varifolds with boundary. J. Differ. Geom. 43, 807–843 (1996) MathSciNetzbMATHGoogle Scholar
  14. 14.
    Mattila, P.: Lower semicontinuity, existence and regularity theorems for elliptic variational integrals of multiple valued functions. Trans. Am. Math. Soc. 280, 589–610 (1983) MathSciNetzbMATHGoogle Scholar
  15. 15.
    Simon, L.: Lectures on geometric measure theory. Proceedings of the Centre for Mathematical Analysis, Australian National University, 3. Australian National University, Canberra: Centre for Mathematical Analysis 1983 Google Scholar
  16. 16.
    Solomon, B.: A new proof of the closure theorem for integral currents. Indiana Univ. Math. J. 33, 393–418 (1984)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer-Verlag 2003

Authors and Affiliations

  1. 1.Scuola Normale SuperiorePisaItaly
  2. 2.Dipartimento di Matematica Applicata “U. Dini”Univesità di PisaPisaItaly

Personalised recommendations